Risk for Fatal Pulmonary Embolism after Discontinuing Anticoagulation. Ann Intern Med. 2007;147:I-38. doi: 10.7326/0003-4819-147-11-200712040-00003
Download citation file:
Published: Ann Intern Med. 2007;147(11):I-38.
Blood clots in the veins from the leg are a serious problem. When pieces of clot break off, the flow of blood carries them through the veins to the lungs, where they block the circulation to the lungs. The result is a pulmonary embolism, which can be fatal. Clots can also damage the leg veins, which can cause long-term leg discomfort and swelling. The treatment is anticoagulation (blood thinners), which interferes with normal blood clotting and gives the body's natural mechanisms a better chance to dissolve the clot. Anticoagulation greatly reduces the risk for death from pulmonary embolism, but it can cause severe, sometimes fatal, bleeding. Usually, patients receive anticoagulation for 6 months if they are having blood clots for the first time. After stopping anticoagulation, some patients may have another pulmonary embolism.
Deciding when to stop taking anticoagulant drugs can be difficult because it involves weighing the risks of continuing therapy (a low risk for a new pulmonary embolism, but a continued risk for bleeding complications) against those of stopping therapy (no risk for bleeding, but a higher risk for new pulmonary embolism).
To determine the risk for death from pulmonary embolism after anticoagulant therapy given to treat a first episode of blood clots in the leg veins was stopped.
The authors used data from 2 previous studies. The researchers in these studies observed a total of 2052 patients who had experienced a first episode of blood clots, had taken anticoagulant drugs for 3 to 6 months, and then stopped taking anticoagulants.
The researchers in the 2 previous studies watched their patients closely for an average of 4.5 years to identify those who died of a new pulmonary embolism. The authors of the current article calculated the frequency of a fatal pulmonary embolism among these patients.
Each year, between 0.2% (1 of 500 patients) and 0.4% (1 of 250 patients) had a fatal pulmonary embolism.
The patients were studied for only 4.5 years, so we cannot learn the risk for a fatal pulmonary embolism that occurs more than 4.5 years after stopping anticoagulant therapy.
This study provides important information to help with decisions about stopping anticoagulation after blood clots in the legs or pulmonary embolism. However, the decision must take into account what happens if the patient stops taking anticoagulant drugs (which is shown in this study) and also what happens if the patient continues taking anticoagulant drugs. The rates of recurrent pulmonary embolism are lower if the patient stops anticoagulation than if the patient continues, but the physician must also consider the possibility of death from bleeding as a result of getting too much anticoagulation.
The In the Clinic® slide sets are owned and copyrighted by the American College of Physicians (ACP). All text, graphics, trademarks, and other intellectual property incorporated into the slide sets remain the sole and exclusive property of the ACP. The slide sets may be used only by the person who downloads or purchases them and only for the purpose of presenting them during not-for-profit educational activities. Users may incorporate the entire slide set or selected individual slides into their own teaching presentations but may not alter the content of the slides in any way or remove the ACP copyright notice. Users may make print copies for use as hand-outs for the audience the user is personally addressing but may not otherwise reproduce or distribute the slides by any means or media, including but not limited to sending them as e-mail attachments, posting them on Internet or Intranet sites, publishing them in meeting proceedings, or making them available for sale or distribution in any unauthorized form, without the express written permission of the ACP. Unauthorized use of the In the Clinic slide sets will constitute copyright infringement.
Emergency Medicine, Pulmonary/Critical Care, Venous Thromboembolism, Pulmonary Embolism.
Results provided by:
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only